Hail, Fayette
- When
- May 31, 1:54 PM EST
- Where
- Fayette County, Lexington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.050, -84.500
The observer also estimated a 60 mph wind gust.
A cluster of thunderstorms produced widespread tree damage, minor structural damage, heavy rains, and some large hail in the Lexington area. Elsewhere over east central Kentucky, trees and power lines were downed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cluster of thunderstorms produced widespread tree damage, minor structural damage, heavy rains, and some large hail in the Lexington area. Elsewhere over east central Kentucky, trees and power lines were downed. But the only other structural damage was reported in Greensburg, where a tool shed was rolled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 31, 1:10 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 210 PM EDT WED MAY 31 2006 .SHORT TERM (TONIGHT AND THURSDAY)... .FOR THE REST OF THIS AFTERNOON AND THIS EVENING... WILL PROBABLY LOWER PRECIP CHANCES WITH THIS AFTERNOON PACKAGE...ESPECIALLY ALONG THE OHIO RIVER. WIDESPREAD CLOUD COVER EARLIER TODAY WILL LIMIT AFTERNOON HIGH TEMPERATURES ACROSS SOUTHERN INDIANA AND KENTUCKY NEAR THE OHIO RIVER. UNDER FULL SUN...TEMPERATURES ACROSS THE BLUEGRASS AND OUR SOUTHERN COUNTIES WERE WARMING MORE QUICKLY THROUGH EARLY AFTERNOON. AS OF THIS TIME...LITTLE SURFACE BASED CU HAS DEVELOPED EXCEPT ACROSS THE HIGHER TERRAIN OF SOUTHEASTERN KENTUCKY. CURRENTLY...THE GREATEST INSTABILITY AND POSSIBLE IGNITION POINT FOR CONVECTION LIES ACROSS THE SOUTHERN BLUEGRASS REGION...AND OUR COUNTIES ALONG THE TENNESSEE BORDER. CONVECTION(SHOULD IT DEVELOP) WILL DECAY DURING THE EVENING HOURS. LIGHT WINDS OVERNIGHT MAY LEAD TO TYPICAL PATCHY FOG DURING THE EARLY MORNING HOURS...BUT HIGH AND MID LEVEL CLOUDINESS MAY LIMIT THIS. .THURSDAY... A PROGRESSIVE UPPER AIR DISTURBANCE NOW OVER MONTANA WILL MOVE EAST TO THE WESTERN GREAT LAKES BY LATE WEDNESDAY. AT THE SURFACE A WEAK TROUGH CHARACTERIZED BY A WIND SHIFT LINE WILL SAG SOUTHEAST TOWARDS THE OHIO RIVER BY LATE TOMORROW. THE GFS IS FASTER IN BRINGING THIS BOUNDARY INTO NORTHERN KENTUCKY...BUT PREFER THE SLOWER NAM...WHICH BRINGS THIS ACROSS THE RIVER BY MIDNIGHT. WEAK SOUTHWEST FLOW WILL STILL PREVAIL AHEAD OF THIS WIND SHIFT LINE...BUT A VERY MOIST AIRMASS WILL ADVECT FROM THE LOWER MISSISSIPPI VALLEY. FORECAST SOUNDINGS SHOW PRECIPITABLE WATER AT 1.7 INCHES FOR TOMORROW AFTERNOON...WELL ABOVE NORMAL. SEVERE WEATHER CHANCES WILL BE QUITE LIMITED TOMORROW BY LESSER INSTABILITY...AND HIGH MOISTURE THROUGHOUT THE DEPTH OF THE SOUNDING. SCATTERED STORMS THAT DO DEVELOP TOMORROW WILL SLOWLY MOVE TO THE NORTHEAST AND...WITH HIGH FREEZING LEVELS...BE VERY EFFICIENT PRECIPITATION PRODUCERS. LOCALIZED HEAVY RAINFALL MAY OCCUR...ESPECIALLY SHOULD STORMS TRAIN OVER A SINGLE LOCATION. .LONG TERM (THURSDAY NIGHT - WEDNESDAY)... WELL...THE HEAT AND SULTRY AIR IS GONE THE MAJORITY OF THIS FORECAST PERIOD WILL SEE TEMPS RETURN TO NEAR NORMAL. THE FORECAST BEGINS WITH SLOW MOVING FRONTAL BOUNDARY THU NIGHT...WITH LIKELY POPS CONTINUING AND TAPERING OFF FROM NW-SE THROUGHOUT THE NIGHT...WITH THE EXTREME SE THE LAST AREA FOR PRECIP. DUE TO THE SLOWNESS OF THE MID LEVEL FLOW AND HIGH PWS (150% OF NORMAL)...LOCALLY HEAVY RAIN IS POSSIBLE THU EVENING. BY FRIDAY...THE FRONT IS ACROSS THE VOLUNTEER STATE AND OUR DEW POINTS WILL DROP TO <60. BRISK NWLY WINDS WILL DROP RHS TO MORE COMFORTABLE LEVELS. TEMPS LOOK GOOD ON THE GRIDS WITH THE LOWEST 1000-850 MB THICKNESS ARE STILL TO THE N. THE COOLER TEMPS WILL BE USHERED IN HERE ON SATURDAY WHICH SHOULD BE THE PICK DAY OF THE WEEKEND...WITH H8 TEMPS DROPPING TO +10 IN THE FAR NERN CWA...SO UPPER 70S ARE REALISTIC. I WILL CONTINUE WHAT THE MID SHIFT CHOSE BY FOLLOWING THE ETA MORE SO THAN THE GFS THRU THE EARLY PORTIONS OF THE EXTENDED FORECAST THURSDAY AND FRIDAY. TWO MAIN FEATURES DOMINATE THE WEATHER WITH 1) DEEP TROUGH ACROSS THE EASTERN THIRD OF USA...2) LARGE UPPER 591 HIGH OVER THE 4 CORNERS. THE MODELS ARE HANDLING HIGH AMPLITUDE RIDGE FINE...BUT HAVE VARIOUS SOLUTIONS TO THE EAST COAST TROUGH ALONG WITH THE UPPER LOW THAT FORMS IN THE APPALACHIANS AND DROPS SOUTHWARD. I PLAN TO KEEP THE FORECAST DRY...BUT HAVE SOME CONCERN OF A POTENTIAL BACK DOOR COLD FRONT LATE MONDAY. I HAVE INCREASED THE CLOUD COVER GRID...AND WILL WAIT TO LATER RUNS TO HAVE ENOUGH CONFIDENCE TO INCLUDE POPS. UPPER LEVEL HEIGHTS AND LOW LEVEL THICKNESS BEGIN RISING ON MONDAY AS THE UPPER TROUGH SLIDES MORE EASTWARD...SO EACH DAY SHOULD SEE A 1-3 DEGREE RISE IN MERCURY READINGS. BY THE MIDDLE OF NEXT WEEK...THINGS BECOME MORE COMPLEX WITH NWLY FLOW ALOFT AND SHORT WAVES RIDING THE RIDGE. AS IVE ALWAYS SAID...NW FLOW IT WILL GRAB YOU. HOWEVER...THIS IS WAY TOO FAR OUT TO ADD POPS...BUT BEARS WATCHING. JDG && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT WED MAY 31 2006 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-010830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...LASTING INTO LATE THIS EVENING. THESE STORMS WILL BE SLOW MOVING AND WITH THE HIGH ATMOSPHERIC MOISTURE CONTENT...LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS FROM MICROBURSTS THE MAIN THREAT ALONG WITH FREQUENT LIGHTNING. THE HIGHEST INSTABILITY...AND POSSIBLE AREA FOR CONVECTIVE INITIATION...THIS AFTERNOON WILL BE ACROSS THE BLUEGRASS REGION AND SOUTH CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL PASS THROUGH THE OHIO VALLEY THURSDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE AHEAD AND ALONG THE FRONT WITH STRONG GUSTY WINDS AS THE MAIN THREAT...ALONG WITH FREQUENT TO CONTINUOUS LIGHTNING. ALSO...LOCALIZED HEAVY RAINFALL WILL BE LIKELY...WITH FLOODING PROBLEMS A POSSIBILITY ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL OUR SPOTTER LINE...OR SUBMIT A REPORT ON OUR E-SPOTTER SYSTEM ON THE WEBSITE AT WEATHER.GOV/LOUISVILLE. CS/SCHOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
246 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL LEXINGTON 38.04N 84.46W
05/31/2006 E0.25 INCH FAYETTE KY TRAINED SPOTTER
&&
MRCThe Jackson,KY radar (KJKL), 116 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
The observer also estimated a 60 mph wind gust.
Quarter size hail fell in the New Town Pike area.
Roof damage was reported and power lines were downed in the New Town Pike area.
A tree was downed on a house on Third Street on the north side of Lexington.
Flooding was reported at the intersection of Interstate 75 and State Highway 114, Russell Cave and New Circle Road, Bishop Drive, and New Town Pike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507192, 5507193, 5507194, 5507195, 5507196, 5507197, 5507198, 5507199, 5507200, 5507201, 5507202, 5507203.